Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 58, NWS Raleigh, NC

June 27, 2005Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 27, 2005, 6:54 PM EDT for Orange County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2005, 6:54 PM EDT (22:54 UTC)
Expired
Jun 27, 2005, 7:19 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:15 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 27, 2:15 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT MON JUN 27 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

THROUGH TONIGHT: CONVECTION HAS HAD A TOUGH TIME GETTING GOING EARLY
THIS AFTERNOON... WHICH MAY OR MAY NOT BE RELATED TO THE SLIGHT WARM
POCKET ALOFT NOTED ON THE 12Z GSO SOUNDING & POSSIBLE WEAK BUT
BROAD-SCALE SUBSIDENCE BETWEEN THE BETTER-FORCED CONVECTION TO OUR
WEST-NORTHWEST & THE SEA BREEZE ACTIVITY TO OUR SOUTHEAST. WILL
WATCH DEVELOPMENT THIS AFTERNOON TO HELP DETERMINE RAIN CHANCES
THROUGH TONIGHT... BUT EXPECT LITTLE MORE THAN ISOLATED SHOWERS
PRODUCED WITHIN SMALL SCALE CONVERGENCE ZONES. LOWS ABOUT 68-73.

TUESDAY THROUGH THURSDAY: HAVE GENERALLY FOLLOWED THE NAM THROUGH
THIS PERIOD. IN ADDITION TO ITS OVERDONE PW INITIALIZATION THIS
MORNING... THE GFS IS FRAUGHT WITH CONVECTIVE FEEDBACK RESULTING IN
ODD & UNTRUSTWORTHY QPF BULLSEYES & SPEED MAXES ALOFT. THE OVERALL
PATTERN OF WEAK ISENTROPIC UPGLIDE AND A FAIRLY MOIST TRAJECTORY
BETWEEN THE OFFSHORE ML RIDGE AND BAGGY SOUTHERN STREAM TROUGH OVER
THE LOWER MISS VALLEY WILL PERSIST THROUGH MID WEEK... WITH PW
VALUES CONTINUING 150+% OF NORMAL. SUBTLE CHANGES DO TAKE PLACE AS
THE MEAN FLOW TRANSITIONS SLOWLY FROM A MORE SSE TO A S DIRECTION...
PULLING IN MORE EASTERN GULF-SOURCE AIR THAN ATLANTIC AIR...
ALTHOUGH CURRENT WATER VAPOR IMAGERY OVER THE CENTRAL/E GULF INTO
THE CARIBBEAN SHOWS PLENTY OF AVAILABLE MOISTURE THERE AS WELL.
IDENTIFYING A FOCUS FOR CONVECTION THROUGH THE PERIOD REMAINS
DIFFICULT. THE 700 MB FLOW IS SHOWN TO STRENGTHEN AND BECOME MORE
CONFLUENT LATE TUE INTO WEDNESDAY... COINCIDING WITH A INLAND-MOVING
SURGE IN MID LEVEL THETA-E AS THE BAGGY TROUGH APPROACHES FROM THE
WEST. HAVE INCREASED POPS SLIGHTLY TO LIKELY IN THE WESTERN CWA
DURING THIS TIME FRAME. ALSO... MODELS AGREE ON SOME DRIER AIR
WORKING ONSHORE OVER ERN NC LATE WED... SO CONVECTION MAY BE
SLIGHTLY SUPPRESSED THERE IF THIS COMES TO PASS. OTHERWISE CHANCE
POPS... WITH SCATTERED AFTERNOON AND EVENING STORMS... WILL BE
RETAINED... WITH PARTLY TO MOSTLY CLOUDY SKIES. THE VARIABLE CLOUD
COVER SHOULD KEEP TEMPS BELOW SEASONAL NORMALS. ONLY MINOR CHANGES
ARE NEEDED TO CURRENT FORECAST TEMPS THROUGH THURSDAY.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...

TROPICAL MOISTURE LINGERS IN THE EARLY PART OF THE MEDIUM RANGE.
WILL RETAIN CHANCE POPS MAINLY... BUT NOT LIMITED TO... THE
AFTERNOON AND EVENING TIME FRAMES FOR THU NGT/FRI. THEN BY FRI NIGHT
THE WEAK SOUTHERN STREAM TROUGH FINALLY MOVES TO OUR EAST FOLLOWED
CLOSELY BY A NORTHERN STREAM TROUGH PASSAGE THAT JUST GRAZES NC...
BUT A DRIER AIR MASS DOES TRY TO BUILD INTO THE AREA WITH A SHIFT OF
850 MB WINDS TO LIGHT DOWNSLOPE TRAJECTORY... AND A DROP OF PW
VALUES TO NEAR NORMAL. GFS ENSEMBLE MOS POPS CONTINUE A
BELOW-CLIMATOLOGY TREND INTO THE WEEKEND. WILL TAKE THIS OPPORTUNITY
TO CUT BACK POPS TO JUST ISOLATED DIURNAL STORMS. IF THE QUICKLY
WASHING-OUT FRONT HOLDS ACROSS SRN NC... POPS MAY NEED TO BE
RE-UPPED IN THAT AREA WITH LATER FORECASTS. EXPECT ABOVE NORMAL
TEMPS FRI AHEAD OF THE FRONT... SLIPPING TO NEAR NORMAL FOR SAT
THROUGH JULY FOURTH.

&&

.AVIATION...

SHOWERS WILL BE WIDELY SCATTERED ACROSS THE AREA THROUGH THE
AFTERNOON...BUT THE CHANCES OF ONE PASSING A TAF SITE IS LOW SO WILL
HAVE VCSH WITH VFR CIGS/VIS THROUGH THE EVENING. EXPECT SIMILAR
LOWING OF CIGS/VIS TO LAST NIGHT DUE TO A MOIST AIR MASS IN
PLACE...GIVING GENERALLY MVFR VIS WITH IFR CIGS. AS LAST NIGHT FAY
WILL GO LOWER TO IFR VIS AND LIFR CIGS. EXPECT AS RISE IN CIGS
SIMILAR TO THIS MORNING...LIFTING TO VFR BY 16Z.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM/LONG TERM...HARTFIELD
AVIATION...DGS
Hazardous weather outlook, Jun 27, 5:45 AM EDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
545 AM EDT MON JUN 27 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-281000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
545 AM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. THERE ARE INDICATIONS
THAT DEEP TROPICAL MOISTURE MAY AGAIN SPREAD OVER NORTH CAROLINA
AFTER MIDNIGHT TUESDAY NIGHT. ALTHOUGH THE THREAT IS MINIMAL AT
THIS TIME...THE SITUATION WILL BE MONITORED FOR A POTENTIAL FLOOD
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 27, 5:25 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT MON JUN 27 2005

NCZ021-272215-
FORSYTH-
525 PM EDT MON JUN 27 2005

...STRONG THUNDERSTORMS EXTENDING FROM NEAR YADKINVILLE ACROSS THE
YADKIN RIVER TO NEAR TOBACCOVILLE...

AT 525 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH
FREQUENT LIGHTNING AND VERY HEAVY RAIN EXTENDING FROM NEAR
YADKINVILLE... NORTHEAST THROUGH NORTHWEST FORSYTH COUNTY AROUND
TOBACCOVILLE. THE STRONGEST STORMS WERE LOCATED ALONG US-52 FROM
TOBACCOVILLE TO KING... AND JUST SOUTHWEST OF YADKINVILLE... MOVING
NORTH AT 15 MPH.

FREQUENT LIGHTNING... GUSTY WINDS OF 30 TO 40 MPH... AND VERY HEAVY
RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS.

THESE STORMS WILL AFFECT COMMUTERS ALONG US-52 FROM WINSTON-SALEM TO
PILOT MOUNTAIN THROUGH 615 PM. THE STORMS WILL AFFECT NORTHWEST
FORSYTH... YADKIN... STOKES AND SOUTHEAST SURRY COUNTIES THROUGH 615
PM.

MOVE QUICKLY OFF OF OPEN FIELDS AND AWAY FROM WATER. TAKE SHELTER
INDOORS WHEN THE SKY DARKENS OR WHEN DISTANT THUNDER IS FIRST HEARD.
NEVER TAKE SHELTER UNDER TREES.

BADGETT
Special weather statement, Jun 27, 6:22 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
622 PM EDT MON JUN 27 2005

NCZ021-022-272245-
FORSYTH-GUILFORD-
622 PM EDT MON JUN 27 2005

...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHWEST
GREENSBORO...

AT 622 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
THE NORTHWEST PART OF GREENSBORO MOVING NORTH AT 15 MPH. THESE
STORMS WERE PRODUCING RAINFALL RATES OF 1.5 TO 2 INCHES PER HOUR. IN
ADDITION... FREQUENT LIGHTNING WAS OCCURRING.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...NORTHWEST
GREENSBORO BETWEEN US-220 AND I-40... JUST NORTH OF THE PTI AIRPORT.
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES CAN BE EXPECTED IN THE PATH
OF THESE SLOW MOVING STORMS. GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.

MOTORISTS SHOULD BE ON THE ALERT FOR MINOR FLOODING ALONG STREETS
AND ROADS.

MOVE QUICKLY OFF OF OPEN FIELDS AND AWAY FROM WATER. TAKE SHELTER
INDOORS WHEN THE SKY DARKENS OR WHEN DISTANT THUNDER IS FIRST HEARD.
NEVER TAKE SHELTER UNDER TREES.

BADGETT

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.